Alert archive / Hawaii / Tornado Warnings in 2008
Tornado Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this tornado warning at Dec 13, 2008, 12:41 PM HST for Kauai County, Hawaii. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 13, 2008, 12:41 PM HST (22:41 UTC)
- Expired
- Dec 13, 2008, 1:15 PM HST
- In force
- 34 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 13, 12:50 PM HST | TORNADO 0 | Pakala, HI | EMERGENCY MANAGER PASSED ON REPORT OF WATERSPOUT MAKING LANDFALL AT MAKAWELI NEAR PAKALA AND CIRCULAR CROP DAMAGE IN NEARBY SUGAR CANE FIELDS. |
| Dec 13, 1:05 PM HST | TSTM WND DMG | Hanapepe, HI | TREES DOWNED ON AWAWA ROAD IN HANAPEPE VALLEY. GUSTY WINDS ALSO REPORTED IN WAIMEA AND ELEELE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
108 WFHW50 PHFO 132241 TORHFO HIC007-132315- /O.NEW.PHFO.TO.W.0001.081213T2241Z-081213T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1241 PM HST SAT DEC 13 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * TORNADO WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 115 PM HST * AT 1234 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF KAUMAKANI...OR 24 MILES WEST OF LIHUE...MOVING TO THE NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... KEKAHA AT 1245 PM HST WAIMEA AT 1250 PM HST HANAPEPE AT 1250 PM HST 6 MILES SOUTH OF HANALEI AT 115 PM HST HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW! IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 2248 15946 2233 15921 2176 15965 2185 15981 TIME...MOT...LOC 2240Z 211DEG 29KT 2189 15968 $$ KODAMA
2 follow-up statements
440 WWHW50 PHFO 132254 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1254 PM HST SAT DEC 13 2008 HIC007-132315- /O.CON.PHFO.TO.W.0001.000000T0000Z-081213T2315Z/ KAUAI IN KAUAI- 1252 PM HST SAT DEC 13 2008 ...A TORNADO WARNING CONTINUES UNTIL 115 PM HST FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... AT 1246 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER PAKALA VILLAGE... MOVING NORTHEAST AT 35 MPH. A TORNADO MAY ALREADY BE ON THE GROUND. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 2248 15946 2233 15921 2176 15965 2185 15981 TIME...MOT...LOC 2252Z 211DEG 29KT 2197 15963 $$ KODAMA
341 WWHW50 PHFO 132315 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 115 PM HST SAT DEC 13 2008 HIC007-132325- /O.EXP.PHFO.TO.W.0001.000000T0000Z-081213T2315Z/ KAUAI IN KAUAI- 115 PM HST SAT DEC 13 2008 ...THE TORNADO WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY EXPIRES AT 115 PM HST... THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED...AND THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 2248 15946 2233 15921 2176 15965 2185 15981 TIME...MOT...LOC 2315Z 211DEG 29KT 2213 15953 $$ KODAMA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Dec 13, 10:00 AM HST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 13, 10:00 AM HST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT DEC 13 2008 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE STATE THROUGH THE WEEKEND AND INTO THE NEXT WEEK. EPISODES OF HEAVY RAINFALL WILL REMAIN POSSIBLE THIS WEEKEND...MAINLY ACROSS KAUAI AND OAHU. && .DISCUSSION... THE LOW PRESSURE SYSTEM BRINGING WET AND UNSETTLED WEATHER TO HAWAII MOVED TO THE NORTH A LITTLE OVER THE LAST SEVERAL HOURS. THE LOW IS NEAR 43N 172W THIS MORNING. A STATIONARY FRONT ASSOCIATED WITH THE LOW IS DEPICTED ON SATELLITE AS A NEARLY NORTH TO SOUTH ORIENTED CLOUD BAND. THE SOUTHERN PORTION OF THE CLOUD BAND IS DRAPED OVER KAUAI AND NIIHAU WHERE IT HAS BEEN BRINGING RAIN OVERNIGHT. MOST OF THE GAGES ON KAUAI REPORTED AT LEAST 3 INCHES BETWEEN 8PM LAST NIGHT AND 8 AM THIS MORNING. THE HIGHEST VALUE WAS AT MOUNT WAIALEALE WHICH HAVE 9 INCHES DURING THAT TIME SPAN. THE OTHER NOTABLE VALUE WAS THE 7.76 INCHES PICKED UP AT THE KOKEE GAGE. THE HANALEI RIVER WENT OVER THE 7 FOOT FLOOD LEVEL OVERNIGHT AROUND 2 AM...AND HAS REMAINED ABOVE MOST OF THE TIME SINCE. BOTH THE MAKAWELI RIVER AND THE SOUTH FORK OF THE WAILUA RIVER ARE OVER 15 FT AS OF 9 AM. RAINFALL RATES HAVE BEEN GENERALLY BETWEEN 1 AND 2 INCHES...BUT THE HEAVIEST RAINS FELL AT RATES IN EXCESS OF 4 INCHES AN HOUR. THUNDER AND LIGHTNING WERE REPORTED OVER KAUAI THROUGHOUT THE NIGHT. THE MAIN BAND OVER KAUAI HAS SHOWN SOME SIGNS OF WEAKENING SOME OVER THE LAST HOUR OR SO...BUT RAIN IS EXPECTED TO CONTINUE OVER THE GARDEN ISLE FOR MUCH OF THE DAY...SO EXPECT FLOODING CONDITIONS TO PERSIST. AN UPPER LEVEL SHORTWAVE SWINGING THROUGH IS HELPING TO INVIGORATE THE SHOWERS...BUT IS ALSO HELPING TO PUSH THE SHOWERS TO THE EAST. THE MODELS SHOW THE SHORT WAVE PUSHING THROUGH OVER THE NEXT 18-24 HOURS...WHICH WILL HELP TO MOVE THE RAIN OFF OF KAUAI EVENTUALLY...BUT WILL ALSO SHIFT THE FOCUS OF THE WET WEATHER TO THE EAST ONCE AGAIN. AS THE RAINBAND MOVES TO THE EAST...THE MAIN LOW IS EXPECTED TO CONTINUE TO LIFT NORTH. THE BIG QUESTION WILL BE HOW FAR NORTH DOES THE SYSTEM LIFT AS THE SHORTWAVE MOVES THINGS TO THE EAST. IT LOOKS LIKE OAHU WILL CERTAINLY SEE MORE RAIN THIS AFTERNOON AND EVENING...BUT DETAILS IN TERMS OF HOW HEAVY AND PERSISTENT THE RAIN WILL BE IS STILL A BIT SKETCHY. HAVE LEFT THE FORECAST AS IS WITH THE THREAT MOVING OVER OAHU LATER TODAY AND THIS EVENING...BUT OF COURSE WILL BE CLOSELY MONITORING THE SITUATION. DESPITE THE FACT THAT THE BULK OF THE MOISTURE HAS BEEN OVER KAUAI OVERNIGHT...THERE WERE A FEW SHOWERS THAT MOVED OVER OAHU FROM THE SOUTH THIS MORNING. THE MAUNAWILI GAGE ON OAHU REPORTED 0.20 INCHES BETWEEN 5 AND 8 AM. MAUI COUNTY AND THE BIG ISLAND WILL REMAIN ON THE DRIER SIDE TODAY...GAGES ACROSS THESE ISLANDS WERE VIRTUALLY DRY OVERNIGHT WITH ONLY THE OHEO GULCH AND THE MAHINAHINA GAGES ON MAUI REPORTING 0.02 INCHES. RADAR SHOWS ISOLATED SHOWERS OUT THERE...AND THAT WILL LIKELY BE THE CASE FOR A FEW MORE HOURS AT LEAST. CLOUDS MOVING OVER MOLOKAI AND LANAI FROM THE EAST...AND OVER THE BIG ISLAND FROM THE SOUTHEAST WILL HELP TO LIMIT ANY DAYTIME HEATING IN THOSE AREAS. HOWEVER MAUI AND THE REMAINDER OF THE BIG ISLAND WILL STILL BE SUSCEPTIBLE TO DAYTIME HEATING WHICH COULD LEAD TO SOME AFTERNOON/EARLY EVENING CONVECTION. AS MENTIONED ABOVE...HOW FAR NORTH THE LOW LIFTS AND HOW FAR EAST THE BAND MOVES TO THE EAST WITH THE SHORTWAVE WILL GREATLY DICTATE HOW MUCH OF THE CURRENT SYSTEM REACHES MAUI COUNTY AND THE BIG ISLAND. FORECAST MODELS CONTINUE TO SHOW PERSISTENT TROUGHING WEST OF THE STATE THROUGH NEXT WEEK AND MAINTAINS A MOIST SOUTH TO SOUTHEASTERLY FLOW ACROSS THE ISLANDS. THIS COULD LEAD TO ANOTHER WET WEEK AHEAD. DETAILS ASSOCIATED WITH THIS ARE HARD TO PIN DOWN RIGHT NOW AS IT IS THE FINER DETAILS THE MODELS HAVE DIFFICULTY WITH...SUCH AS TIMING...TRACK AND INTENSITY. CURRENTLY...THE MODELS SEEM TO BE GRASPING ON TO THIS POTENTIAL SCENARIO. && .MARINE... THE SMALL CRAFT ADVISORY CONTINUES UNTIL 6 AM TOMORROW DUE TO THE SWELL AND THE SOUTHERLY WINDS PRODUCING HAZARDOUS SEAS OF 10 FEET. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY NIGHT FOR NIIHAU-KAUAI- OAHU. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS && MBALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 5:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 12, 5:49 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Dec 12, 7:28 PM HST | Flash Flood Warning | HFO | Honolulu | 107 min |
| Dec 12, 10:22 PM HST | Marine Weather Statement | HFO | 6 hr | |
| Dec 13, 12:30 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 13, 2:03 AM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Dec 13, 4:20 AM HST | Marine Weather Statement | HFO | 7 hr | |
| Dec 13, 7:02 AM HST | Small Craft Advisory | HFO | 21 hr | |
| Dec 13, 12:22 PM HST | Marine Weather Statement | HFO | 12 hr | |
| Dec 13, 12:24 PM HST | Special Marine Warning | HFO | 43 min | |
| Dec 13, 12:40 PM HST | Special Marine Warning | HFO | 35 min | |
| Dec 13, 1:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Tornado Warnings in Hawaii, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.